Today, January 20, 2006, Annals of Internal Medicine published an article reporting three patients who experienced serious liver toxicity following administration of Ketek (telithromycin). These cases have also been reported to FDA MedWatch. Telithromycin is marketed and used extensively in many other countries, including countries in Europe and Japan.
While it is difficult to determine the actual frequency of adverse events from voluntary reporting systems such as the MedWatch program, the FDA is continuing to evaluate the issue of liver problems in association with use of telithromycin in order to determine if labeling changes or other actions are warranted. As a part of this, FDA is continuing to work to understand better the frequency of liver-related adverse events reported for approved antibiotics, including telithromycin.
While FDA is continuing its investigation of this issue, we are providing the following recommendations
While FDA is continuing its investigation of this issue, we are providing the following recommendations to healthcare providers and patients:
- Healthcare providers should monitor patients taking telithromycin for signs or symptoms of liver problems. Telithromycin should be stopped in patients who develop signs or symptoms of liver problems.
- Patients who have been prescribed telithromycin and are not experiencing side effects such as jaundice should continue taking their medicine as prescribed unless otherwise directed by their healthcare provider.
- Patients who notice any yellowing of their eyes or skin or other problems like blurry vision should contact their healthcare provider immediately.
- As with all antibiotics, telithromycin should only be used for infections caused by a susceptible microorganism. Telithromycin is not effective in treating viral infections, so a patient with a viral infection should not receive telithromycin since they would be exposed to the risk of side effects without any benefit.
The case review in today’s online publication by Annals of Internal Medicine reports
The case review in today’s online publication by Annals of Internal Medicine reports three serious adverse events following administration of telithromycin. All three patients developed jaundice and abnormal liver function. One patient recovered, one required a transplant, and one died. When the livers of the latter two patients were examined in the laboratory, they showed massive tissue death. These two patients had reported some alcohol use. All three patients had previously been healthy and were not using other prescription drugs. The FDA is also aware that these patients were all treated by physicians in the same geographic area. The significance of this observation is not clear at the present time.
In pre-marketing clinical studies, including a large safety trial and data from other countries, the occurrence of liver problems was infrequent and usually reversible. Based on the pre-marketing clinical data, it appeared that the risk of liver injury with telithromycin was similar to that of other marketed antibiotics. Nonetheless, the product label advises doctors about the potential for liver-related adverse events associated with the use of telithromycin.
Telithromycin is an antibiotic of the ketolide class. It was the first antibiotic of this class to be approved by the FDA in April, 2004 for the treatment of respiratory infections in adults caused by several types of susceptible microorganisms including Streptococcus pneumoniae and Haemophilus influenzae.